To the Editor.—
We question the safety of using tamoxifen citrate for patients with a known predisposition to thrombosis. This antiestrogen has been shown to be an effective hormonal agent in metastatic breast cancer, and so far, few serious side effects have been associated with its use. However, deep-vein thrombosis and pulmonary emboli have occurred in patients taking tamoxifen,1-3 and it is possible that this could be related to its paradoxical estrogenic effects.
Report of a Case.—
A 72-year-old woman with metastatic pleural effusion and bone disease from breast cancer showed development of occlusion of the right brachial and ulnar arteries while she was receiving chemotherapy. A successful thromboembolectomy was performed. There was no obvious cardiac cause of embolism. A year later her disease progressed despite changes in chemotherapy. Estrogen receptor status was unknown. Tamoxifen citrate therapy, 10 mg twice daily, was started but was discontinued after a month